Alert archive / Texas / Tornado Warnings in 1998

Tornado Warning 4, NWS San Angelo, TX

March 7, 1998Sutton County, Texas

NWS San Angelo, TX issued this tornado warning at Mar 7, 1998, 1:53 PM CST for Sutton County, Texas. It was in force for 77 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 7, 1998, 1:53 PM CST (19:53 UTC)
Expired
Mar 7, 1998, 3:10 PM CST
In force
77 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Sutton County, TX

The radar

The San Angelo radar (KSJT), 97 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 7, 2:30 PM CSTHail 1Sonora, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 7.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 1998-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 1998-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-414 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 071953 RRA
TORSJT
TXC435-072110-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
153 PM CST SAT MAR 7 1998

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 310 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST CENTRAL TEXAS

   ...SUTTON COUNTY

AT 150 PM CST... DOPPLER RADAR AT SAN ANGELO INDICATED A DEVELOPING
TORNADO 10 MILES WEST OF SONORA MOVING EAST AT 30 MPH.

THE FOLLOWING LOCATION IS IN THE PATH OF THIS TORNADO... SONORA.
THIS STORM WILL CROSS HIGHWAY 270 NEAR SONORA.

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TOR:NADO... LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO STURDY
STRUCTURE IS NEARBY... SEEK SAFETY IN A DITCH OR LOW SPOT.

08

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Mar 7, 10:12 AM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Mar 7, 10:12 AM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1012 AM CST SAT MAR 7 1998

WILL TWEAK LOCAL POPS INTO THE SLIGHT CHANCE CATEGORY AND DROP TSRA
FROM THE FORECAST AS MOST ACTIVITY BEHIND THE DRY PUNCH WILL BE VIRGA
PRODUCING SOME SPRINKLES. JUDGING BY THE 65 DEGREE READING AT
MAF...WILL INCREASE TEMPS A CATEGORY AT SJT AS SOME BREAKS IN THE
CLOUDS ALREADY NOTED OUTSIDE WINDOW AND ON SATELLITE VIS IMAGERY.
OTHERWISE...WILL ONLY MAKE COSMETIC CHANGES TO LOCALS. ALTHOUGH RADAR
TRENDS SHOW LITTLE ACTIVITY OVER THE NORTHWEST HILL COUNTRY AND
SOUTHERN HEARTLAND...THIS AREA IS STILL IN A VERY UNSTABLE
ENVIRONMENT...SO SCATTERED CONVECTION APPEARS ON TRACK FOR NOW.

15

In the hours before

Special weather statement, Mar 7, 9:48 AM CST, 4 hours 5 minutes before
TXZ098-099-113-114-127-128-071605-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
948 AM CST SAT MAR 7 1998

...THE SEVERE THUNDERSTORM WATCH FOR THE EASTERN BIG COUNTRY HAS
BEEN CANCELLED...

AT 945 AM...SHOWERS AND THUNDERSTORMS HAVE MOVED TO THE EAST OF THE
BIG COUNTRY...ENDING THE THREAT OF SEVERE WEATHER. REDEVELOPMENT OF
THUNDERSTORMS IS NOT LIKELY IN THE EASTERN BIG COUNTRY THIS
MORNING...SO THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED.

10
Special weather statement, Mar 7, 9:48 AM CST, 4 hours 5 minutes before
TXZ098-099-113-114-127-128-071605-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
948 AM CST SAT MAR 7 1998

...THE SEVERE THUNDERSTORM WATCH FOR THE EASTERN BIG COUNTRY HAS
BEEN CANCELLED...

AT 945 AM...SHOWERS AND THUNDERSTORMS HAVE MOVED TO THE EAST OF THE
BIG COUNTRY...ENDING THE THREAT OF SEVERE WEATHER. REDEVELOPMENT OF
THUNDERSTORMS IS NOT LIKELY IN THE EASTERN BIG COUNTRY THIS
MORNING...SO THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED.

10
Local storm report, Mar 7, 12:45 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TEXAS
145 PM CDT SAT MAR 07 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0136 PM    VANCOURT                  TX   0.75 INCH HAIL
03/07/98   TOM GREEN                      DIME SIZE HAIL REPORTED
                                          BY SPOTTER
Local storm report, Mar 7, 1:45 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TEXAS
145 PM CDT SAT MAR 07 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0136 PM    VANCOURT                  TX   0.75 INCH HAIL
03/07/98   TOM GREEN                      DIME SIZE HAIL REPORTED
                                          BY SPOTTER

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 8:03 PM CSTSevere Thunderstorm WarningSJTCrockett47 min
Mar 6, 9:51 PM CSTSevere Thunderstorm WarningSJTCrockett94 min
Mar 6, 9:57 PM CSTSevere Thunderstorm WarningSJTIrion93 min
Mar 7, 1:00 AM CSTSevere Thunderstorm WarningSJTCrockett35 min
Mar 7, 2:44 AM CSTSevere Thunderstorm WarningSJTNolan46 min
Mar 7, 3:17 AM CSTSevere Thunderstorm WarningSJTTaylor48 min
Mar 7, 8:46 AM CSTSevere Thunderstorm WarningSJTSchleicher, Tom Green49 min
Mar 7, 12:53 PM CSTSevere Thunderstorm WarningSJTTom Green47 min
Mar 7, 12:57 PM CSTSevere Thunderstorm WarningSJTCrockett63 min
Mar 7, 1:27 PM CSTSevere Thunderstorm WarningSJTConcho63 min
Mar 7, 2:14 PM CSTTornado WarningSJTTom Green61 min
Mar 7, 2:24 PM CSTSevere Thunderstorm WarningSJTConcho46 min
Mar 7, 2:42 PM CSTSevere Thunderstorm WarningSJTConcho58 min
Mar 7, 2:51 PM CSTSevere Thunderstorm WarningSJTKimble74 min
Mar 7, 3:20 PM CSTSevere Thunderstorm WarningSJTColeman, McCulloch60 min

Nearby

Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.